Pennsylvania, 2003

Flash Flood in Pennsylvania, September 27, 2003

September 27, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rainfall caused significant flooding across Blair County. Extremely hard hit was the community of Lakemont, where portions of the community were reported as being "underwater" by 911 dispatchers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall caused significant flooding across Blair County. Extremely hard hit was the community of Lakemont, where portions of the community were reported as being "underwater" by 911 dispatchers. Although rain ended before 8 pm, significant flooding including closed and impassable roads continued through 10 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 27, 3:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 27, 3:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SAT SEP 27 2003

UPDATED FOR SEVERE THUNDERSTORM WATCH.

RXR

-------------------------------------------------------------------

TSTMS ALREADY BEGINNING TO DEVELOP ACROSS SW COUNTIES...AND EXPECT
MORE TO DEVELOP THROUGH EARLY THIS EVE. COLD FRONT STILL ACROSS FAR
WESTERN PA AS OF 19Z. TEMPS/DEWPTS RUNNING HIGHER THAN FWC/MAV/ETA
MOS PROGGED ACROSS CENTRAL AND E COUNTIES...AND CLOSE ACROSS FAR
WEST.

TNT...EXPECT BAND OF SHOWERS/STORMS TO SHIFT OUT OF NW ZONES BEFORE
MIDNIGHT...WITH BULK OF ACTIVITY THERE BEFORE 00Z. WENT WITH LIKELY
POPS FOR THESE ZONES...CAT ALL OTHERS. AS MID/UPPER LEVEL ENERGY
OOZES E...CLOSER TO SFC BOUNDARY...EXPECT FORWARD MOVEMENT OF FRONT
TO SLOW DOWN...WITH SOME WAVES POSSIBLY DEVELOPING ON IT. WL KEEP
FFA AS IS...WITH GREATEST POTENTIAL ACROSS SUSQ (ESP MID AND UPPER)
FOR TRAINING ACTIVITY/SUBSEQUENT FLOODING POTENTIAL.

SUN...WL KEEP HI CHC POPS FOR EASTERN AREAS FOR LINGERING AM
SHOWERS. OTRW...EXPECT CAA TO SET IN. DOWNSLOPING ACROSS SE SHOULD
ALLOW A FEW BREAKS IN CLOUDS...ESP LATE AM INTO THE AFTN. MORE
CLOUDS ACROSS CENTRAL AND W...WITH UPSLOPE COMPONENT/ADDED LAKE
MOISTURE...AND COLD POOL ALOFT. WL ALSO KEEP CHC RW AS ADDITIONAL
SHORTWAVE ENERGY CROSSES CENTRAL AND NW IN THE AFTN. MUCH LESS CHC
ACROSS FAR SE DURING THE AFTN HRS DUE TO DOWNSLOPING. AS FOR
TEMPS...WENT A BIT A TAD ABOVE FWC/MAV/ETA MOS BLEND...ESP ACROSS
FAR SE.

SUN NT-TUE...GRADUAL COOLING CONTINUES...WITH MORE CLOUDS/CHC POPS
ACROSS HIGHER TERRAIN OF NW AND LAURELS. STRONGER SHORTWAVE
APPROACHES LATE TUES/TUE NT...WITH SECONDARY SURGE OF COLDER AIR. WL
INCREASE POPS FOR THIS PERIOD. WENT A BIT BLO MOS TEMPS ACROSS NW
ZONES FOR MINS...CLOSE ELSEWHERE.

WED AND BEYOND...UNSEASONABLE CHILL...WITH MORE LE
CLOUDS/SHOWERS...ESP ACROSS HIGHER W-FACING TERRAIN. WOULD NOT BE
COMPLETELY SURPRISED TO SEE FIRST SNOWFLAKES OF YR IN HIGHEST
TERRAIN OF NW MTNS/LAURELS BY WED NT THROUGH THU NT...BUT FEEL 12Z
GFS 850 TEMPS OF -5 TO -8 C MAY BE A BIT OVERDONE...ESP GIVEN THE
RELATIVE WARMTH OF THE GREAT LAKES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 800 AM EDT SUNDAY FOR ZONES PAZ006...
PAZ011>012...PAZ017>019...PAZ024>028...PAZ033>037...PAZ041>042...
PAZ045>046...PAZ049>053...PAZ056>059...PAZ063>066.
SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SATURDAY FOR ZONES
PAC009...PAC013...PAC021...PAC023...PAC027...PAC033...PAC035...
PAC041...PAC055...PAC057...PAC061...PAC067...PAC081...PAC087...
PAC099...PAC105...PAC109...PAC111...PAC113...PAC117...PAC119.
&&
Hazardous weather outlook, Sep 27, 4:38 AM EST, 12 hours 22 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL PENNSYLVANIA THIS
AFTERNOON THROUGH MIDNIGHT.

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT INTO
THE REGION TODAY. SOME OF THE THUNDERSTORMS COULD BE LOCALLY SEVERE
CAUSING HEAVY RAIN AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Sep 27, 3:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
445 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BREEZEWOOD                PA   WIND DAMAGE
09/27/03   BEDFORD                        TREES AND WIRES DOWN
Special weather statement, Sep 27, 4:02 PM EST, 58 minutes before
PAZ006-011-272230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT CAMERON AND POTTER COUNTIES...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EMPORIUM...MOVING NORTHEAST AT 40 MPH.
THE THUNDERSTORM WILL BE NEAR KEATING SUMMIT...AUSTIN AROUND 510
PM...ROULETTE AROUND 520 PM...COUDERSPORT AROUND 525 PM...OSWAYO
AROUND 535 PM AND GENESEE AROUND 545 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Sep 27, 4:24 PM EST, 36 minutes before
PAZ019-026-272230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON AND CENTRE
COUNTIES...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF STATE COLLEGE...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PINE GROVE MILLS
AROUND 535 PM...PARK FOREST AROUND 540 PM...STATE COLLEGE AND
BOALSBURG AROUND 545 PM...PLEASANT GAP AROUND 600 PM...
BELLEFONTE...MILESBURG AND CENTRE HALL AROUND 605 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Local storm report, Sep 27, 4:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
543 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    BEDFORD                   PA   WIND DAMAGE
09/27/03   BEDFORD                        WIRES DOWN
Local storm report, Sep 27, 4:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
544 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    10 S CENTERVILLE          PA   FLASH FLOODS
09/27/03   BEDFORD                        WATER RESCUE FROM A HOME
                                          ALONG BUSINESS ROUTE 220
Special weather statement, Sep 27, 4:59 PM EST, 1 minute before
PAZ012-272245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ORVISTON...OR 14 MILES NORTH OF
BELLEFONTE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE
NEAR GLEN UNION AROUND 625 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO

The radar

The State College radar (KCCX), 57 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blair

When
September 27, 5:00 PM EST to 9:00 PM EST
Where
Blair County, Lakemont
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338069.